More than a year after it issued an initial warning about the use of the multiple sclerosis (MS) drug Gilenya (fingolimod) after it was associated with an increased risk of adverse cardiovascular events, the US Food and Drug Administration (FDA) has issued yet another warning that the drug may be associated with a patient in the EU being diagnosed with a rare but serious disease.
GIlenya was approved in the US in September 2010 for the treatment of a relapsing form of MS, and is currently used by approximately 70,000 patients.
Like many recently approved drugs, Gilenya has been subject to reports of new safety risks since its approval. In May 2012, FDA issued a safety warning and instituted new contraindications for Gilenya after it investigated reports that several patients had died soon after taking the drug.
FDA said it had completed an investigation into the adverse event reports, and while it "could not definitely conclude that Gilenya was related to any of the deaths," it remained "concerned about the cardiovascular effects of Gilenya after the first dose."
Its primary concern, it said at the time, was related to the time at which Gilenya's maximum dose comes into effect in a patient. FDA said data showed most patients experienced this effect within six hours of taking the first dose of Gilenya, but some patients could experience this up to 20 hours after the first dose.
In addition to recommending physicians monitor patients taking Gilenya for a slow heartbeat, FDA said it wants physicians to take an hourly blood pressure and pulse reading and conduct an electrocardiogram test prior to providing a patient with an initial dose.
FDA also said it recommends cardiovascular monitoring be extended past six hours after the first dose for patients "who are at higher risk for or who may not tolerate" a slowdown in the rate at which their heart beats (bradycardia).
Reports of PML
But in July 2013, reports began to surface that Novartis had received reports of a patient developing progressive multifocal leukoencephalopathy (PML), a rare and serious brain infection caused by the John Cunningham (JC) virus known to attack myelin in the brain. "PML usually causes death or severe diability," FDA explained.
Novartis said in a statement to several news outlets, including Bloombergand MedPage Today, that it was "working with the reporting physician to further understand all possible contributing factors, including those beyond treatment."
"The course of the underlying neurological disease was rapid with some atypical findings for MS on the MRI scans of the brain and spinal cord, as well as some unusual clinical features," the company added.
Now FDA is warning the public about the association between PML in a European patient-presumably the same one referenced in July news reports-and Gilenya, noting that the case was "the first case of the disease … reported following the administration of Gilenya to a patient who had not previously received Tysarbi (natalizumab), an MS drug associated with a higher risk of PML."
"We are providing this alert while we continue to investigate the PML case, and we are working with Gilenya's manufacturer, Novartis, to obtain and review all available information about this occurrence. We will communicate our final conclusions and recommendations after our evaluation is complete," FDA said.
FDA mirrored Novartis' statement, explaining that the patient who developed PML had received treatment for nearly eight months before being diagnosed, and had previously received treatment with interferon beta-1a, azathioprine and intravenous corticosteroids before starting Gilenya. The myriad of treatments presumably makes it all the more difficult to conclusively determine whether Gilenya or another treatment was the cause of the PML.
FDA investigating rare brain infection in patient taking Gilenya (fingolimod)